If you take Plaquenil, please take the time to read my blog. This is not spam, I have been charged by my Opthomalogist to become an advocate for Plaquenil Toxicity and I am trying to get the word out.
and therein lays (lies?) the quandary: meds that can help one problem can cause others. Sometimes the negative effects outweigh the positive effects. "What feeds me, destroys me" We take risks from the moment we wake up until we close our eyes at the end of the day.
When I was misdiagnosed with RA, the doc put me on a 1x a week cocktail of methotrexate/plaquenil. I'd been dealing with aura preceded migraines for years at that point and suddenly I was getting slammed with the worst migraines ever with no aura warning. They'd hit within hours of taking the cocktail. After 3 months I quit the cocktail. I couldn't live with a killer migraine that lasted most of the week. The negative way outweighed the positive. It took several years for the "slammer migraines" as I called them to go away. I'll always have the aura preceded migraines, but I can handle those. I'll never take the cocktail again. I'm on plaquenil for the lupus. I wish there was a better althernative.
"I'm going to get healthy or die trying"
While there are negatives to any drug the dose of plaquenil that we are on does not usually cause the problems that is does when used for malaria. I know there are some people that have a problem with it and those people should not take it. I, for one, have never had any problem with it and found that it was the first thing to work on me. I decided once to come off of it and I ended up in a worse place then I started. It comes down to being aware of what you are taking and paying attention to your body so you know if there is a problem
Last edited by tgal; 07-10-2011 at 08:57 PM.
For me I was so horribly ill and feared losing my job, when I was put on Plaquinil. All I can say is it gave me my life back. I learned the side affects and made the choice. Until something better with less side affects comes along I will take it, because I can visit my grandchildren and play ball with them. I think the pain management medications I take have far worse side affects. I'm on both and the list of side affects for lyrica and cymbalta are truly scary for me.
Well Judy, I almost didn't clink your link - but I have been having weird vision problems (sparkles when I go from dark to light, squiggly lines of light across my vision sometimes) and Plaquinil toxicity has been tossed around as a possible cause. My rheumy has decreased my dose to 200mg a day, and I am followed by a retina specialist and my regular opthamologist. None of them can explain what is going on and I have had retinal angiography, visual fields, and color tests. The retina guy was concerned enough to have me come back in 3-4 months at my last visit. He said I have spots on my retina that are probably very early macular degeneration. I am past due for that appointment and you can bet I will be calling as soon as the office opens. No one has ever had me lie down, but I will be asking about that.
I didn't want to comment on this post initially because the last thing I want to do is discourage people (who need Plaquinil) from taking it. It's a life-changing drug for many people, and helps others at least maintain a certain quality of life. I have been on it at 400 mg a day for 12 years, which my doctors say is about right for seeing toxicity. I also have blue streaks on my forearms, shins and toe nails from Plaquinil, and the roof of my mouth is black.
I found the following link for folks who want more info: http://emedicine.medscape.com/article/1229016-overview
My response is in no way intended to panic anyone - but Judy's experience definitely gives us important info for our eye screening. It makes me realize that eye doctors are just like any other doc in terms of their ability to miss things and that we have to be great advocates for ourselves in all aspects of our healthcare.
When i first took plaquenil for 12wks...i got a few side affects but the main one was my breathing but it was great for my skin, so i pulled off it and left well alone for abit i'm now back on it and it's been 5wks, taking it at night instead of the day recommended by Linda and no bad affects like before...just the odd occassion where i need my inhaler more but nothing serious.
It's a true well known fact that any tablet on the market for illnesses does'nt suite everyone but i'm glad i gave plaquenil a second go.
I recently saw my optometrist who takes annual images of my macula to check for changes. She sees a slight darkening and slight halo around the macula and is concerned. In addition, I have noticed two "migraine-like" balls in my left field of view that never move out of that field of view but do depend on light to be visible. They are not migraine aura as I have these as well and they are different from that. I'm on Topamax for migraine and it kicks those just fine. So, much to my chagrin, I may have to come off the plaquenil or at the very least decrease my dose. There is no obvious bulls-eye pattern as yet but that doesn't mean there won't be. That said, the rheumatologist wants me to get what is called a multi-focal Electroretinography or mfERG. This is a relatively new test and may be more accurate when used in addition to the other tests mentioned in Judy's blog in diagnosing Plaquenil Toxicity and may catch it much earlier than those other tests catch it. The problem is, it is fairly new and may only be available in fairly large cities like mine. I'm not sure about that. Worth looking into though if you are concerned about your situation.
What I do know is that if you are not getting your eyes dilated and the macula checked at LEAST every year then you are not getting proper care while on Plaquenil. No matter what. And you should be getting that plus a visual field test. If you're on a higher dose (over 400) then it should be more.
Also, the daily dose is not as much the issue as the cumulative dose over time. In other words. If I take 200 a day for 10 years or 400 a day for 5 years the two are approx. equal in impact on my eyes. So don't assume because you are on a low dose that you can take it indefinitely. It just means you may have a longer period of time without harm, but not an indefinite period of time. This is the false assumption that Judy's doctors made but this was disproved some years ago by the medical community and it's very sad that her doctors didn't bother to learn this. My thoughts go out to you, Judy.
I do know this though i need something besides plaquenil as my legs are murdering me with pain...i could scream some days.